The Annals of Statistics

Fixed-smoothing asymptotics for time series

Xianyang Zhang and Xiaofeng Shao

Full-text: Open access

Abstract

In this paper, we derive higher order Edgeworth expansions for the finite sample distributions of the subsampling-based $t$-statistic and the Wald statistic in the Gaussian location model under the so-called fixed-smoothing paradigm. In particular, we show that the error of asymptotic approximation is at the order of the reciprocal of the sample size and obtain explicit forms for the leading error terms in the expansions. The results are used to justify the second-order correctness of a new bootstrap method, the Gaussian dependent bootstrap, in the context of Gaussian location model.

Article information

Source
Ann. Statist., Volume 41, Number 3 (2013), 1329-1349.

Dates
First available in Project Euclid: 4 July 2013

Permanent link to this document
https://projecteuclid.org/euclid.aos/1372979640

Digital Object Identifier
doi:10.1214/13-AOS1113

Mathematical Reviews number (MathSciNet)
MR3113813

Zentralblatt MATH identifier
1273.62231

Subjects
Primary: 62G20: Asymptotic properties

Keywords
Bootstrap fixed-smoothing asymptotics high-order expansion long-run variance matrix

Citation

Zhang, Xianyang; Shao, Xiaofeng. Fixed-smoothing asymptotics for time series. Ann. Statist. 41 (2013), no. 3, 1329--1349. doi:10.1214/13-AOS1113. https://projecteuclid.org/euclid.aos/1372979640


Export citation

References

  • [1] Andrews, D. W. K. (1991). Heteroskedasticity and autocorrelation consistent covariance matrix estimation. Econometrica 59 817–858.
  • [2] Andrews, D. W. K. (2002). Higher-order improvements of a computationally attractive $k$-step bootstrap for extremum estimators. Econometrica 70 119–162.
  • [3] Bester, C. A., Conley, T. G. and Hansen, C. B. (2011). Inference with dependent data using cluster covariance estimators. J. Econometrics 165 137–151.
  • [4] Billingsley, P. (1999). Convergence of Probability Measures, 2nd ed. Wiley, New York.
  • [5] Chen, Y. and Qu, Z. (2013). M tests with a new normalization matrix. Econometric Rev. To appear.
  • [6] Gonçalves, S. and Vogelsang, T. J. (2011). Block bootstrap HAC robust tests: The sophistication of the naive bootstrap. Econometric Theory 27 745–791.
  • [7] Götze, F. and Künsch, H. R. (1996). Second-order correctness of the blockwise bootstrap for stationary observations. Ann. Statist. 24 1914–1933.
  • [8] Hall, P. and Horowitz, J. L. (1996). Bootstrap critical values for tests based on generalized-method-of-moments estimators. Econometrica 64 891–916.
  • [9] Härdle, W., Horowitz, J. and Kreiss, J. P. (2003). Bootstrap methods for time series. International Statistical Review 71 435–459.
  • [10] Ibragimov, R. and Müller, U. K. (2010). $t$-statistic based correlation and heterogeneity robust inference. J. Bus. Econom. Statist. 28 453–468.
  • [11] Inoue, A. and Shintani, M. (2006). Bootstrapping GMM estimators for time series. J. Econometrics 133 531–555.
  • [12] Jansson, M. (2004). The error in rejection probability of simple autocorrelation robust tests. Econometrica 72 937–946.
  • [13] Kiefer, N. M. and Vogelsang, T. J. (2005). A new asymptotic theory for heteroskedasticity-autocorrelation robust tests. Econometric Theory 21 1130–1164.
  • [14] Knessl, C. and Keller, J. B. (1991). Asymptotic properties of eigenvalues of integral equations. SIAM J. Appl. Math. 51 214–232.
  • [15] Kuan, C.-M. and Lee, W.-M. (2006). Robust $M$ tests without consistent estimation of the asymptotic covariance matrix. J. Amer. Statist. Assoc. 101 1264–1275.
  • [16] Lahiri, S. N. (1996). On Edgeworth expansion and moving block bootstrap for Studentized $M$-estimators in multiple linear regression models. J. Multivariate Anal. 56 42–59.
  • [17] Lahiri, S. N. (2003). Resampling Methods for Dependent Data. Springer, New York.
  • [18] Lahiri, S. N. (2007). Asymptotic expansions for sums of block-variables under weak dependence. Ann. Statist. 35 1324–1350.
  • [19] Lahiri, S. N. (2010). Edgeworth expansions for Studentized statistics under weak dependence. Ann. Statist. 38 388–434.
  • [20] Little, G. and Reade, J. B. (1984). Eigenvalues of analytic kernels. SIAM J. Math. Anal. 15 133–136.
  • [21] Lobato, I. N. (2001). Testing that a dependent process is uncorrelated. J. Amer. Statist. Assoc. 96 1066–1076.
  • [22] McCulloch, C. E. (1982). Symmetric matrix derivatives with applications. J. Amer. Statist. Assoc. 77 679–682.
  • [23] McMurry, T. L. and Politis, D. N. (2010). Banded and tapered estimates for autocovariance matrices and the linear process bootstrap. J. Time Series Anal. 31 471–482.
  • [24] Müller, U. K. (2007). A theory of robust long-run variance estimation. J. Econometrics 141 1331–1352.
  • [25] Newey, W. K. and West, K. D. (1987). A simple, positive semidefinite, heteroskedasticity and autocorrelation consistent covariance matrix. Econometrica 55 703–708.
  • [26] Phillips, P. C. B. (2005). HAC estimation by automated regression. Econometric Theory 21 116–142.
  • [27] Shao, X. (2010). A self-normalized approach to confidence interval construction in time series. J. R. Stat. Soc. Ser. B Stat. Methodol. 72 343–366.
  • [28] Sun, Y. (2010). Let’s fix it: Fixed-$b$ asymptotics versus small-$b$ asymptotics in heteroscedasticity and autocorrelation robust inference. Working paper, Dept. Economics, UCSD.
  • [29] Sun, Y. (2011). Robust trend inference with series variance estimator and testing-optimal smoothing parameter. J. Econometrics 164 345–366.
  • [30] Sun, Y. (2013). A heteroskedasticity and autocorrelation robust F test using an orthonormal series variance estimator. Econom. J. 16 1–26.
  • [31] Sun, Y., Phillips, P. C. B. and Jin, S. (2008). Optimal bandwidth selection in heteroskedasticity-autocorrelation robust testing. Econometrica 76 175–194.
  • [32] Velasco, C. and Robinson, P. M. (2001). Edgeworth expansions for spectral density estimates and Studentized sample mean. Econometric Theory 17 497–539.
  • [33] Wu, W. B. and Pourahmadi, M. (2009). Banding sample autocovariance matrices of stationary processes. Statist. Sinica 19 1755–1768.
  • [34] Zhang, X. and Shao, X. (2013). Supplement to “Fixed-smoothing asymptotics for time series.” DOI:10.1214/13-AOS1113SUPP.

Supplemental materials

  • Supplementary material: Proofs of the other results in Sections 2–3 and simulation results. This supplement contains proofs of the other main results in Sections 2–3 and some simulation results.